Alert archive / Maine / Gale Watches in 2021
Gale Watch 23, NWS Caribou, ME
NWS Caribou, ME issued this gale watch at Dec 13, 2021, 4:15 AM EST. It took effect at Dec 14, 2021, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 13, 2021, 4:15 AM EST (09:15 UTC)
- In effect from
- Dec 14, 2021, 12:00 AM EST
- Expired
- Dec 13, 2021, 1:04 PM EST
- In force
- Issued by
- NWS Caribou, ME
The text
As transmitted.
899 WHUS71 KCAR 130915 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 415 AM EST Mon Dec 13 2021 ANZ050-051-131545- /O.CAN.KCAR.GL.W.0033.000000T0000Z-211213T1000Z/ /O.EXB.KCAR.SC.Y.0081.000000T0000Z-211214T0500Z/ /O.NEW.KCAR.GL.A.0023.211214T0500Z-211214T1700Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 415 AM EST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...For the Small Craft Advisory, west winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 10 ft. For the Gale Watch, northwest winds 20 to 25 kt with gusts up to 35 kt and seas 4 to 8 ft possible. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...For the Small Craft Advisory, until midnight EST tonight. For the Gale Watch, from late tonight through Tuesday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ ANZ052-131500- /O.EXT.KCAR.SC.Y.0081.000000T0000Z-211213T1500Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 415 AM EST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...West winds 15 to 20 kt with gusts up to 25 kt and seas 3 to 5 ft. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...Until 10 AM EST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
707 WHUS71 KCAR 131336 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 836 AM EST Mon Dec 13 2021 ANZ050-051-132145- /O.CON.KCAR.SC.Y.0081.000000T0000Z-211214T0500Z/ /O.CON.KCAR.GL.A.0023.211214T0500Z-211214T1700Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 836 AM EST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...For the Small Craft Advisory, west winds 15 to 25 kt with gusts up to 30 kt and seas 5 to 8 ft. For the Gale Watch, northwest winds 20 to 25 kt with gusts up to 35 kt and seas 4 to 7 ft possible. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...For the Small Craft Advisory, until midnight EST tonight. For the Gale Watch, from late tonight through Tuesday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ ANZ052-131500- /O.CON.KCAR.SC.Y.0081.000000T0000Z-211213T1500Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 836 AM EST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...West winds 15 to 20 kt with gusts up to 25 kt and seas 3 to 5 ft. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...Until 10 AM EST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
306 WHUS71 KCAR 131804 MWWCAR URGENT - MARINE WEATHER MESSAGE National Weather Service Caribou ME 104 PM EST Mon Dec 13 2021 ANZ050-051-140215- /O.EXT.KCAR.SC.Y.0081.000000T0000Z-211215T0000Z/ /O.CAN.KCAR.GL.A.0023.211214T0500Z-211214T1700Z/ Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 104 PM EST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST TUESDAY... ...GALE WATCH IS CANCELLED... * WHAT...West winds 15 to 25 kt with a few gusts up to 35 kt and seas 4 to 7 ft. * WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM. * WHEN...Until 7 PM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ052-140215- /O.NEW.KCAR.SC.Y.0082.211214T0000Z-211215T0000Z/ Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 104 PM EST Mon Dec 13 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt expected. * WHERE...Intra Coastal Waters from Schoodic Point, ME to Stonington, ME. * WHEN...From 7 PM this evening to 7 PM EST Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this gale watch went out at Dec 13, 12:55 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Dec 13, 12:55 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1255 AM EST Mon Dec 13 2021
.SYNOPSIS...
High pressure will build south of the region today while
a couple weak disturbances track to the north. A cold front
will move through Tuesday morning. High pressure builds Tuesday
afternoon into Wednesday. A warm front will lift across the area
Wednesday night followed by a cold front Thursday night into
Friday.
&&
.NEAR TERM /THROUGH TODAY/...
12:45 AM Update...
Added a mention of isolated flurries across the Crown of Maine
based on recent radar returns and GOES 16 nighttime
microphysics satellite imagery. Also added some LLWS to the TAFs
around 2-3kft AGL with upper air analysis at 850h showing about
50 to 60 kts. Temperatures were raised slightly to match
current observations. Across northern Maine cloud cover is
significant enough that current forecast lows may be too cold,
but confidence wasn't quite high enough to raise them from
current values.
Previous discussion:
The surface high over the SEern US will be the dominant factor
in area weather through Monday. The tight pressure gradient
between the high and an intense low off the coast of Labrador
will slowly slacken...leading to a trend of slowly decreasing
winds tonight into Monday. The winds will stay strong enough to
keep the boundary layer mixed tonight. Therefore, lows will only
dip into the upper 20s and lower 30s. There's also two northern
stream shortwaves that will affect northern zones later tonight
into tomorrow. The primary result will be more cloud cover late
tonight into Monday with just a slight chance of a snow shower.
Warming aloft and slightly cooler temperatures will likely
translate to stratocumulus fields for the northern zones while
downsloping prevents these lower clouds in the southern half of
the forecast area. However, some mid cloud decks are expected to
bring some morning cloudiness to Bangor and Downeast. Overall
highs for Monday will be fairly similar to today with readings
ranging from the upper 30s north to low to mid 40s for Bangor
and Ellsworth.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
Mon night a weak shortwave will be passing through northern
zones w/ a weak area of convergence. Most of the forcing will be
north of the state so the best chance of snow showers will be in
the North Woods and St. John Valley. The best chance of a
dusting to perhaps two tenths of an inch will be in the St. John
Valley, otherwise much of the FA stays dry overnight.
Temperatures will fall back into the 20s areawide and a narrow
window of breezy conditions develops. Opted to continue the
thinking of a narrow window of tightening pressure gradient Tue
AM into the afternoon. A weak low deepens over the Maritimes as
high pressure builds southeast from Ontario to Quebec. NW winds
will be the strongest in the AM while the high and low are
within the closest proximity. Winds may gust to 25-35mph at
times during those morning hours with wind chills in the teens
mainly across the north.
Skies become clear Tuesday as high pressure slides SE into
Quebec with highs occurring around noon in the upper 20s to low
30s north, upper 30s to near 40F south. Temps fall in the
afternoon as a drier cold pocket aloft moves over with NW winds
relaxing by Wed AM. Wouldn't be surprised if temps stay elevated
through most of the night and tank by daybreak. Tried to play
for that in the grids and went with lows in the single digits
across the North Woods, low teens elsewhere in the north to
upper teens in Bangor. The warmest spots right along the shore
in the low to mid 20s. High pressure tracks overhead Wednesday
then offshore late in the day. Winds shift SW in the afternoon
aloft so expecting warmer temps to advect northward and of
course moisture as well. This means highs in the low to mid 30s
south, upper 20s north with increasing clouds.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A warm front will lift north with an area of precipitation
developing from SW to NE in the evening. Precip before midnight
looks to be light snow for all areas as strong cold air damming
sets up and 925-850mb temps remain below freezing. After
midnight a warm pocket above 925mb to 850mb begins to warm above
freezing. We will likely see an area of snow changing to
freezing rain across interior Downeast into the Highlands.
Northern areas look to stay all snow through daybreak Thursday
with coastal areas changing to rain as the warm air scours out
the cold air. After daybreak that mixed precip / rain line
pushes inland probably making it to Bangor at this point and any
icy conditions improving quickly. Snow will likely mix and
change to freezing rain from the Highlands north into the Crown
with the St. John Valley likely last to mix to freezing rain.
Its possible a few to several inches of snow accumulate before
the change to freezing rain. It is also possible across northern
areas for a decent glaze of ice but still too early to get into
specifics. Eventually, during the afternoon low pressure
deepening well to our north drags a solid warm sector all the
way north through the state. That means any mix precip will
change to rain from south to north during the day as temps climb
into the 30s north, 40s to near 50F south. As temps climb above
freezing with the cold surface and remaining snow expect fog to
develop. It is possible the fog will be dense especially in
locations 32-38F similar to recent events. There will also be
some gusty south winds right along the Downeast shore gusting
20-30mph at times.
Thu night a cold front will push through the area bringing an
end to any steady precip. Winds shift west during the night and
become gusty 20-30mph. As temps fall back to freezing across the
north rain showers change to snow showers and roads may become
icy with wet untreated surfaces. The air behind the front isn't
very cold so it will take awhile before it begins to filter
south to the coast but most highs happen earlier around midday
with most sunshine developing. Going into next weekend things
become tricky as there is signals of a well develop storm system
potentially tracking through the region. Latest operational runs
of the GFS/ECMWF/Canadian all have a system but with varying
degrees of strength and track. Current ensemble runs and the
trend supports a storm system in the neighborhood but cannot get
into specific this far out. Temps in the long term intially
above average turn to below average by next weekend.
&&
.AVIATION /05Z MONDAY THROUGH FRIDAY/...
NEAR TERM: VFR Downeast. VFR becoming MVFR during the day at
Aroostook County airports. Strong west winds a few thousand
feet off the ground will lead to LLWS and occasional gustiness
at the surface tonight. Expect more consistent gusts to 15 to 25
kts during the day. Light snow develops at KFVE tonight, with
snow showers from FVE to PQI. Light SW winds during the evening,
shifting NW and increasing to 10 to 20 kts after midnight.
SHORT TERM: Tue...VFR. AM snow showers at FVE & CAR possible. NW
winds 10-20kts w/ gusts to 30kts possible at northern sites.
Wed...VFR. Inc clouds in the PM remain VFR. Winds light and
variable.
Thu...MVFR to IFR cigs & vsby with snow, freezing rain and rain
early becoming all rain by afternoon at all sites. S winds
10-20kts. LLWS possible.
Fri...MVFR cigs improving to VFR by afternoon. SW winds early
becoming W 15-25kts w/ higher gusts possible.
&&
.MARINE...
NEAR TERM: Winds will remain at marginal gale strength over the
outer waters through early morning, but went with a Small Craft
Advisory in the intracoastals. The long period south seas will
continue to slowly subside today.
SHORT TERM: NW wind gusts remain at or above SCA criteria
through the day Tue. Waves 4-7ft every 7-8sec subsiding to
2-4ft in the evening. Winds fall below SCA late Tue evening and
remain below SCA through Wed evening. Seas 1-3ft Tue eve - Wed
eve. S winds rapidly increase to SCA Thu AM with brief period of
Gales possible Thu afternoon. SCA conditions expected through
the end of the week.
&&
.CLIMATE...
The high of 60F in Bangor yesterday morning broke the previous
record of 53F, set in 2015 as well as previous years. Weather
records in Bangor began in 1925.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 5 AM EST early this morning for
ANZ052.
Gale Warning until 5 AM EST early this morning for ANZ050-051.
&&
Near Term...MCW/MStrauser
Short Term...Sinko
Long Term...Sinko
Aviation...MCW/MStrauser
Marine...MCW/MStrauser/Sinko
Climate...CBHazardous weather outlook, Dec 12, 2:38 PM EST, 13 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 238 PM EST Sun Dec 12 2021 MEZ001>006-010-131945- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis- 238 PM EST Sun Dec 12 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Far Northern Maine and North Woods Maine. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ011-015>017-029>032-131945- Central Penobscot-Southern Penobscot-Interior Hancock- Central Washington-Coastal Hancock-Coastal Washington- Southern Piscataquis-Northern Washington- 238 PM EST Sun Dec 12 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050-051-131945- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- 238 PM EST Sun Dec 12 2021 ...GALE WARNING IN EFFECT UNTIL 5 AM EST MONDAY... This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ052-131945- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 238 PM EST Sun Dec 12 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 1:04 PM EST | Small Craft Advisory | CAR | 32 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.